Minnesota, 2022

High Wind in Minnesota, May 13, 2022

May 13, 2022 · NWS FGF · 3 events in 3 counties and zones

Strong gradient winds developed throughout the late forenoon and afternoon hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong gradient winds developed throughout the late forenoon and afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 13, 2:08 PM CST, 52 minutes earlier.

Area forecast discussion, May 13, 2:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
308 PM CDT Fri May 13 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 308 PM CDT Fri May 13 2022

The big low pressure system has now lifted into southwest
Manitoba. Extensive cloud cover and a few showers continue around
its periphery, as well as very gusty southwest winds. In the past
hour, gusts greater than 58 mph have occurred at Langdon,
Cavalier, and Walhalla...with other higher ones around Devils Lake
proper. Expect these gusts to continue through the rest of the
afternoon and early evening, before they drop again. The showers
around the Rugby to Devils Lake region are mainly diurnally
driven, so expect most of these to end during the evening. Cloud
cover as well should decrease, but not expecting any area to clear
out for too long. Some models are showing the potential for other
light showers late tonight into Saturday morning, mainly in the
Fargo to Bemidji corridor. Not overly confident with this, but did
maintain some low chances for precipitation mainly around Bemidji
in the morning for this. Wind speeds will be more westerly on
Saturday, and speeds look to possibly get into wind advisory
criteria again, mainly across the Devils Lake region. For now,
will let later shifts monitor this potential.

.LONG TERM...(Sunday through Friday)
Issued at 308 PM CDT Fri May 13 2022

The 3-7 day 500MB shows a ridging pattern setting up over the
Northern Plains Monday through Wednesday. The GFS has an Alberta
Low flattening that ridge Wednesday and Thursday. This will setup
a southerly flow pattern for the region as that low begins to
descend through the Dakotas. Both the GFS and the plumes have the
region receiving precipitation from Tuesday through Thursday. Most
of this precip will occur in the southern Red River Valley. The
total precipitation expected is a 25 percent chance of 1 inch
based off the NBM 4.1. Theres a very weak signal of receiving
2inches but its only 2 percent probability. Winds will generally
be from the south as the low passes over the region with
relatively light winds from 10-15 mph. The temperature will stay
roughly in the mid fifties to the low sixties for the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri May 13 2022

The main issue for the TAFs is the strong southwest winds. These
will continue into the early evening before they finally begin to
decrease again. There may be some LLWS in the evening as winds off
the surface remain high through the mid to late evening. Surface
winds should be the lowest in the late evening and overnight, then
they will pick up again Saturday morning. SCT-BKN clouds this
afternoon will thin out tonight, then increase again with morning
heating on Saturday. There could be a few showers and mid clouds
tracking from KFAR to KBJI late tonight into Saturday morning.
However, confidence in anything reaching the ground is pretty low,
so just mentioned some mid clouds for now.

&&

.HYDROLOGY...
Issued at 252 PM CDT Fri May 13 2022

Widespread overland and river flooding continues across the basin.
Flooding is likely to be exacerbated in some locations due to
yesterday's rainfall. A slightly quieter weather pattern is
anticipated through the weekend and into early next week before
precipitation chances begin to increase once again moving toward the
midweek period.

Red River mainstem...

Renewed rises are expected at many locations along the Red mainstem
due to recent precipitation. A prolonged period of minor flooding is
expected at Wahpeton and Halstad with moderate to major flooding
expected or already occurring at most other locations.

Minnesota tributaries...

A return to generally minor flooding is expected along some of the
Minnesota tributaries. The main exceptions are along the Snake
River, Roseau River, and Two Rivers River where recent heavy
rainfall is expected to bump Warren, Alvarado, Roseau, and
Hallock back into the moderate flood category.

North Dakota tributaries...

The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers. Recent releases at Baldhill
Dam have started again causing Valley City to pop back up above
flood stage, but the Sheyenne at Valley City is gradually beginning
to fall once again. However, the greatest impacts at this time
continue to be further downstream on the Sheyenne, where moderate to
major flooding persists. Major flooding also continues on the
Pembina at Neche although river levels are slowly declining.
Elsewhere, the Wild Rice at Abercrombie remains above moderate flood
stage while the remainder of the tributaries are experiencing little
to minor impacts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 8 PM CDT this evening for NDZ053.

     High Wind Warning until 8 PM CDT this evening for NDZ006>008-
     014>016-024-026>030-038-039-049-052-054.

MN...Wind Advisory until 8 PM CDT this evening for MNZ002-003-005-008-
     013>015-022-027-029-030.

     High Wind Warning until 8 PM CDT this evening for MNZ001-004-007.

SHORT TERM...Godon
LONG TERM...Spender/McLaughlin
AVIATION...Godon
HYDROLOGY...Rick
Hazardous weather outlook, May 13, 1:49 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
249 PM CDT Fri May 13 2022

MNZ001>005-007-008-013>015-022-027-029-030-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142000-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
249 PM CDT Fri May 13 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Southwest winds of 40 and 60 mph will continue into the early
evening.

River and overland flooding continues for portions of the Red
River Valley and Devils Lake basin. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds up over 40 mph are possible during the daytime
Saturday in NE ND. Otherwise, the probability for widespread
hazardous weather is low.

River and overland flooding continues for portions of the Red
River Valley and Devils Lake basin. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ006-009-016-017-023-024-028-031-032-040-142000-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-Grant-
249 PM CDT Fri May 13 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Southwest winds of 20 to 40 mph will continue into the early
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 13, 9:00 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 AM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     2 E EMERADO             47.92N 97.32W
05/12/2022  M60 MPH          GRAND FORKS        ND   MESONET

            GUST AT 10M, COURTESY OF NDAWN.

0706 PM     TSTM WND GST     HANKINSON 9 SSE         45.95N 96.82W
05/12/2022  M66 MPH          RICHLAND           ND   MESONET

            WIND GUST AT THE SOUTH DAKOTA DOT RWIS SITE
            VICTOR AT THE NORTH/SOUTH DAKOTA BORDER.

0711 PM     HAIL             1 NNW VALLEY CITY       46.93N 98.01W
05/12/2022  M1.00 INCH       BARNES             ND   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 1 NNW
            VALLEY CITY. REPORT FROM MPING: QUARTER
            (1.00 IN.).

0715 PM     TSTM WND DMG     CAMPBELL                46.10N 96.41W
05/12/2022                   WILKIN             MN   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            CAMPBELL. WILKIN COUNTY LAW ENFORCEMENT
            REPORTS MULTIPLE TREES DOWN AND POWER LINES
            DOWN IN CAMPBELL. TIME ESTIMATED FROM RADAR.

0715 PM     TSTM WND GST     ELBOW LAKE 11 W         45.99N 96.21W
05/12/2022  M70 MPH          GRANT              MN   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 6
            ESE NASHUA. PERSONAL WEATHER STATION. WIND
            GUST OF 70 MPH.

0716 PM     TSTM WND GST     3 S HANKINSON           46.03N 96.89W
05/12/2022  M78 MPH          RICHLAND           ND   MESONET

            PERSONAL WEATHER STATION REPORTS 78MPH WIND
            GUST.

0718 PM     TSTM WND GST     3 SSE CAMPBELL          46.06N 96.38W
05/12/2022  M69 MPH          WILKIN             MN   MESONET

            COURTESY OF NDAWN. GUST AT 3 METERS.

0720 PM     TSTM WND GST     ASHBY                   46.09N 95.82W
05/12/2022  M58 MPH          GRANT              MN   MESONET

            PERSONAL WEATHER STATION AT ASHBY LAKE.

0720 PM     TSTM WND DMG     3 N ERDAHL              46.04N 95.82W
05/12/2022                   GRANT              MN   DEPT OF HIGHWAYS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            N ERDAHL. SEMI-TRUCKS FLIPPED OVER ALONG
            I-94 FROM T-STORMS WINDS.

0723 PM     TSTM WND DMG     BRECKENRIDGE            46.26N 96.59W
05/12/2022                   WILKIN             MN   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            BRECKENRIDGE. WILKIN COUNTY LAW ENFORCEMENT
            REPORTS POWER LINES AND LARGE TREES DOWN IN
            THE CITY OF BRECKENRIDGE. TIME ESTIMATED BY
            RADAR.

0725 PM     TSTM WND DMG     WAHPETON                46.27N 96.61W
05/12/2022                   RICHLAND           ND   PUBLIC

            ROOF DAMAGE WITH MISSING SHINGLES AND A
            LARGE HOLE IN THE ROOF.

0725 PM     TSTM WND GST     WESTERN                 46.15N 96.18W
05/12/2022  M67 MPH          OTTER TAIL         MN   MESONET

            PERSONAL WEATHER STATION REPORTS A 67MPH
            WIND GUST.

0725 PM     TSTM WND GST     6 W CAMPBELL            46.10N 96.53W
05/12/2022  M63 MPH          WILKIN             MN   MESONET

            PERSONAL WEATHER STATION REPORTS WIND GUST
            OF 63MPH.

0725 PM     TSTM WND GST     2 S WAHPETON            46.24N 96.61W
05/12/2022  M59 MPH          RICHLAND           ND   AWOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            S WAHPETON. 10M WIND GUST.

0725 PM     TSTM WND GST     3 SW MOORETON           46.24N 96.92W
05/12/2022  M76 MPH          RICHLAND           ND   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            SW MOORETON. MOORETON NDAWN GUST AT 10M.
            COURTESY OF NDAWN.

0728 PM     TSTM WND GST     10 SE BRECKENRIDGE      46.16N 96.44W
05/12/2022  M67 MPH          WILKIN             MN   MESONET

            PERSONAL WEATHER STATION REPORTS 67MPH WIND
            GUST.

0730 PM     TSTM WND GST     3 W FERGUS FALLS        46.28N 96.13W
05/12/2022  M73 MPH          OTTER TAIL         MN   AWOS

            REPORTED ON THE 1 MINUTE OBSERVATIONS AT
            FERGUS FALLS AIRPORT.

0730 PM     TSTM WND DMG     WAHPETON                46.27N 96.61W
05/12/2022                   RICHLAND           ND   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1-2FT DIAMETER TREES
            DOWN, ROOF DAMAGE IN WAHPETON. TIME
            ESTIMATED.

0730 PM     TSTM WND GST     4 SW FERGUS FALLS       46.24N 96.13W
05/12/2022  M60 MPH          OTTER TAIL         MN   MESONET

            PERSONAL WEATHER STATION REPORTS A 60 MPH
            WIND GUST.

0734 PM     TSTM WND GST     2 NW PARKERS PRAIRIE    46.17N 95.36W
05/12/2022  M60 MPH          OTTER TAIL         MN   MESONET

            COURTESY OF NDAWN AT 3M.

0735 PM     TSTM WND GST     3 NNW CLITHERALL        46.31N 95.66W
05/12/2022  M68 MPH          OTTER TAIL         MN   MESONET

            PERSONAL WEATHER STATION REPORTS 68MPH GUST
            AT 7:35PM.

0740 PM     TORNADO          4 NNW VINING            46.32N 95.57W
05/12/2022  UF0              OTTER TAIL         MN   PUBLIC

            PUBLIC REPORTS A WATERSPOUT ON WEST MASON
            LAKE.

0740 PM     TSTM WND DMG     3 SSE STAR LAKE         46.49N 95.78W
05/12/2022                   OTTER TAIL         MN   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            SSE STAR LAKE. 7 INCH DIAMETER HEALTHY
            BRANCH BROKEN IN MAINE, MN.

0744 PM     HAIL             WRIGHTSTOWN             46.27N 95.19W
05/12/2022  E1.00 INCH       OTTER TAIL         MN   PUBLIC

            QUARTER SIZED HAIL 12S WADENA. SMALL
            BRANCHES DOWN AS WELL.

0744 PM     TSTM WND GST     ROTHSAY                 46.47N 96.29W
05/12/2022  M65 MPH          WILKIN             MN   DEPT OF HIGHWAYS

            GUST FROM THE ROTHSAY RWIS.

0748 PM     FUNNEL CLOUD     1 E WRIGHTSTOWN         46.27N 95.16W
05/12/2022                   OTTER TAIL         MN   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY LAW ENFORCEMENT.

0755 PM     TSTM WND GST     2 NW VERNDALE           46.42N 95.04W
05/12/2022  M94 MPH          WADENA             MN   DEPT OF HIGHWAYS

            REPORTED BY VERNDALE RWIS.

0800 PM     TSTM WND GST     3 ENE BARNESVILLE       46.67N 96.36W
05/12/2022  M58 MPH          CLAY               MN   MESONET

            PERSONAL WEATHER STATION REPORTS A 58 MPH
            WIND GUST.

0800 PM     TSTM WND GST     1 SW SHOREHAM           46.75N 95.91W
05/12/2022  M58 MPH          BECKER             MN   MESONET

            PERSONAL WEATHER STATION REPORTS A 58 MPH
            WIND GUST.

0800 PM     HAIL             ARGYLE                  48.34N 96.82W
05/12/2022  M0.25 INCH       MARSHALL           MN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM ARGYLE.
            PEA SIZED HAIL WAS REPORTED IN ARGYLE
            MINNESOTA ON SOCIAL MEDIA.

0814 PM     FUNNEL CLOUD     FINGAL                  46.76N 97.79W
05/12/2022                   BARNES             ND   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY LAW ENFORCEMENT,
            RECEDED SHORTLY AFTER.

0814 PM     FUNNEL CLOUD     3 S PARK RAPIDS         46.90N 95.06W
05/12/2022                   HUBBARD            MN   LAW ENFORCEMENT

            CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 1
            S PARK RAPIDS. FUNNEL CLOUD REPORTED BY LAW
            ENFORCEMENT, LESS THAN 1/4 OF THE WAY DOWN
            TO THE GROUND.

&&
Local storm report, May 13, 2:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
308 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     NON-TSTM WND GST HAMPDEN                 48.54N 98.65W
05/13/2022  M66 MPH          RAMSEY             ND   OFFICIAL NWS OBS

            RAWS SENSOR IS MEASURING A WIND GUST OF 66
            MPH.

&&
Local storm report, May 13, 2:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
314 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     NON-TSTM WND GST CAVALIER                48.80N 97.62W
05/13/2022  M60 MPH          PEMBINA            ND   AWOS

            AWOS IS REPORTING GUST UP TO 60 MPH IN
            CAVALIER.

&&
Local storm report, May 13, 2:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     NON-TSTM WND GST BOWESMONT               48.69N 97.18W
05/13/2022  M60 MPH          PEMBINA            ND   DEPT OF HIGHWAYS

            NDDOT IS REPORTING WIND GUST UP TO 60 MPH.

&&
Local storm report, May 13, 2:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     NON-TSTM WND GST GRAND FORKS             47.92N 97.07W
05/13/2022  M59 MPH          GRAND FORKS        ND   ASOS

            OBSERVATIONS OF WIND GUST UP TO 59 MPH AT
            THE AIRPORT ARE BEING MADE.

&&
Local storm report, May 13, 2:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     NON-TSTM WND GST LANGDON                 48.76N 98.37W
05/13/2022  M58 MPH          CAVALIER           ND   AWOS

            THE AIRPORT AT LANGDON IS OBSERVING WIND
            GUST UP TO 58 MPH.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Kittson

When
May 13, 3:00 PM CST to 5:00 PM CST
Where
Kittson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Strong sustained winds of 40 to 45 mph, with gusts from 55 to 65 mph were reported by Airport, NDAWN, and DOT RWIS stations in Northwest MN.

High Wind, West Marshall

When
May 13, 3:00 PM CST to 5:00 PM CST
Where
West Marshall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Strong sustained winds of 40 to 45 mph, with gusts from 55 to 65 mph were reported by Airport, NDAWN, and DOT RWIS stations in Northwest MN.

High Wind, West Polk

When
May 13, 3:00 PM CST to 5:00 PM CST
Where
West Polk forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Strong sustained winds of 40 to 45 mph, with gusts from 55 to 65 mph were reported by Airport, NDAWN, and DOT RWIS stations in Northwest MN.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034197, 1034198, 1034199.